Hail, El Paso
- When
- October 3, 2:05 PM MST
- Where
- El Paso County, 1.5 mi SSW of Biggs Afb
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.830, -106.390
Nickel sized hail was reported near Fort Bliss.
A developing upper low was moving into Northern California with strong southwest flow over the Borderland and low level south to southeast winds. Deep moisture for October was in place with dew points into the 50s providing ample instability for strong thunderstorms with up to nickel sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A developing upper low was moving into Northern California with strong southwest flow over the Borderland and low level south to southeast winds. Deep moisture for October was in place with dew points into the 50s providing ample instability for strong thunderstorms with up to nickel sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 3, 2:50 AM MST, 11 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 350 AM MDT SAT OCT 3 2015 .SYNOPSIS... UPPER LEVEL LOW PRESSURE SYSTEMS AND A COLD FRONT WILL BE MOVING INTO NEW MEXICO AND WEST TEXAS THIS WEEKEND AND NEXT WEEK WHILE MOIST AIR FLOWS INTO THE REGION. AS A RESULT THERE WILL BE GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE BORDERLAND THIS WEEKEND AND MOST OF NEXT WEEK. A FEW LOCATIONS MAY EXPERIENCE HEAVY RAINFALLS. IN ADDITION TEMPERATURES WILL COOL DOWN TO NEAR OR BELOW NORMAL. && .DISCUSSION... ACTIVE AND COMPLEX WEATHER PATTERN DEVELOPING FOR NEW MEXICO AND WEST TEXAS FOR THE WEEKEND AND POSSIBLY THROUGH MOST OF NEXT WEEK. UPPER LEVEL LOW PRESSURE CENTER WAS LOCATED OVER THE PACIFIC NORTHWEST EARLY THIS MORNING WITH TRAILING TROUGH AXIS EXTENDING INTO SOUTHERN CALIFORNIA. THE TROUGH AXIS IS EXPECTED TO EJECT ACROSS ARIZONA AND NEW MEXICO TODAY AND TONIGHT WITH BACKING DEEP SOUTHERLY WIND COMPONENT AHEAD OF IT TRANSPORTING RATHER ABUNDANT MOISTURE INTO THE CWA. SURFACE DEWPOINTS WILL ACCORDINGLY INCREASE ABOVE 50 MOST AREAS WHILE RISES TO AROUND .8 TO 1.1 INCHES WEST TO EAST BY LATE AFTERNOON. AIR MASS WILL THEREFORE BECOME SOMEWHAT UNSTABLE WITH AFTERNOON MUCAPES AROUND 600 TO 1200 J/KG. SO EXPECT WIDESPREAD CONVECTION TODAY...ESPECIALLY MIDDLE AND EASTERN ZONES WHERE MOISTURE WILL BE DEEPER. TONIGHT AND SUNDAY DEEP UPPER LOW CENTER WILL DROP SOUTHWARD INTO SOUTHERN CALIFORNIA WITH PATTERN EVOLUTION STILL VERY CONDUCIVE FOR A MOIST SOUTH TO SOUTHWEST WIND AT MID LEVELS WHICH WILL SUSTAIN DEEP MOISTURE INFLOW. IN ADDITION A COLD FRONT WILL PUSH WESTWARD ACROSS THE CWA TONIGHT WITH A SOUTHEAST WIND BEHIND THE BOUNDARY ADVECTING A COOLER BUT STILL MOIST AIR. THUS PRECIPITABLE WATER ON SUNDAY SHOULD BE ABOVE AN INCH MOST AREAS WITH MUCAPES STILL AROUND 600 TO 1200 J/KG. MODELS CONTINUE TO SUGGEST WEAK EMBEDDED WAVES WILL EJECT NORTHWARD AHEAD OF PRIMARY LOW WITH ALL THESE FACTORS SUSTAINING THREAT OF WIDESPREAD CONVECTION TONIGHT THROUGH SUNDAY NIGHT. GIVEN THE HIGH AMOUNTS OF MOISTURE LOCALLY HEAVY RAINFALLS WILL BE PRIMARY WEATHER THREAT. MONDAY THROUGH TUESDAY UPPER LOW WILL MOVE SLOWLY ACROSS SOUTHERN CALIFORNIA AND ARIZONA WITH CONTINUED DEEP SOUTHWEST TO SOUTHEAST FLOW AHEAD OF IT TRANSPORTING YET MORE ABUNDANT MOISTURE INTO SOUTHERN NEW MEXICO AND WEST TEXAS WITH SCATTERED TO NUMEROUS THUNDERSTORMS AND LOCALLY HEAVY RAINFALLS EXPECTED. HOWEVER APPROACH OF UPPER SYSTEM WILL ALSO CAUSE AN INCREASE IN MID LEVEL WIND SPEEDS WITH 6 KM AGL SOUTHWEST AROUND 40 TO 50 KT BY TUESDAY AFTERNOON. RESULTANT VERTICAL WIND SHEAR MEANS POTENTIAL FOR SUPERCELLS AND SEVERE SHOULD INCREASE PROVIDED AIR MASS IS SUFFICIENTLY UNSTABLE. LONGER RANGE GUIDANCE AND ENSEMBLES/SUPERBLEND NOW IN CLOSER AGREEMENT IN MOVING CLOSED LOW SLOWLY THROUGH NEW MEXICO WEDNESDAY WITH SYSTEM POSSIBLY DROPPING SOUTH OF THE BORDER THURSDAY AND FRIDAY. THIS SHOULD SUSTAIN SOME THREAT OF RAIN LATER PERIODS. && .AVIATION...VALID 03/12Z-04/12Z. SCATTERED AREAS OF MVFR CEILINGS AND VISIBILITIES AND ISOLATED AREAS OF IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. ALSO WIDESPREAD CEILINGS FROM 5000 TO 10,000 FEET AGL. SURFACE WINDS INCREASING TO AROUND 10 TO 20 KT WITH GUSTS TO 45 KT NEAR THUNDERSTORMS. && .FIRE WEATHER... UPPER LEVEL LOW PRESSURE SYSTEMS AND A COLD FRONT WILL BE MOVING INTO NEW MEXICO AND WEST TEXAS THIS WEEKEND AND NEXT WEEK WHILE MOIST AIR FLOWS INTO THE REGION. AS A RESULT THERE WILL BE GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE BORDERLAND THIS WEEKEND AND MOST OF NEXT WEEK. A FEW LOCATIONS MAY EXPERIENCE HEAVY RAINFALLS. IN ADDITION TEMPERATURES WILL COOL DOWN TO NEAR OR BELOW NORMAL. COOLING TEMPERATURES AND WIDESPREAD WETTING RAINS WILL GREATLY REDUCE THE WILD FIRE DANGER ACROSS THE AREA. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 87 64 77 60 / 50 70 60 50 SIERRA BLANCA 84 60 73 56 / 40 60 60 50 LAS CRUCES 83 57 76 55 / 50 60 50 50 ALAMOGORDO 84 59 78 58 / 50 70 70 50 CLOUDCROFT 64 43 58 40 / 60 70 60 50 TRUTH OR CONSEQUENCES 82 55 75 56 / 30 40 40 60 SILVER CITY 74 50 69 51 / 20 20 50 70 DEMING 84 56 76 56 / 30 40 40 60 LORDSBURG 81 54 76 55 / 10 20 40 60 WEST EL PASO METRO 87 64 78 62 / 50 60 60 50 DELL CITY 86 60 76 57 / 40 60 60 40 FORT HANCOCK 88 64 76 60 / 50 60 60 50 LOMA LINDA 82 59 73 56 / 50 70 60 50 FABENS 88 62 77 59 / 50 70 60 50 SANTA TERESA 85 61 76 59 / 50 60 50 50 WHITE SANDS HQ 84 60 76 58 / 50 60 50 50 JORNADA RANGE 83 55 76 52 / 50 60 50 50 HATCH 84 55 77 54 / 40 50 50 60 COLUMBUS 85 58 76 58 / 30 40 40 60 OROGRANDE 83 62 75 59 / 50 60 60 50 MAYHILL 73 48 64 45 / 60 70 60 50 MESCALERO 73 47 68 45 / 60 70 70 50 TIMBERON 72 49 63 47 / 60 70 60 50 WINSTON 74 48 68 50 / 30 20 50 70 HILLSBORO 80 50 74 51 / 30 30 50 70 SPACEPORT 84 53 77 52 / 40 50 50 60 LAKE ROBERTS 74 42 70 44 / 20 20 50 70 HURLEY 77 51 71 51 / 20 20 40 60 CLIFF 79 46 74 48 / 20 20 50 70 MULE CREEK 77 44 73 46 / 10 20 40 70 FAYWOOD 78 52 72 51 / 30 30 50 70 ANIMAS 84 54 77 56 / 10 20 40 50 HACHITA 83 54 76 55 / 20 30 40 50 ANTELOPE WELLS 83 54 75 54 / 20 30 40 50 CLOVERDALE 80 53 72 53 / 20 30 40 60 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05 ROGASH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 140 PM MDT SAT OCT 03 2015 NMZ401>417-TXZ418>424-041245- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY- SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN- SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY- EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 140 PM MDT SAT OCT 03 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. A FEW STORMS MAY PRODUCE SEVERE WEATHER WITH HAIL UP TO AN INCH AND A HALF IN DIAMETER AND WIND GUSTS OVER 60 MPH. UP TO 2 INCHES OF RAIN MAY FALL OVER VERY ISOLATED LOCATIONS RESULTING IN FLOODING...ESPECIALLY AROUND LOW WATER CROSSINGS AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS SUNDAY THROUGH TUESDAY. LOCALLY HEAVY RAINS WILL FALL WITH ISOLATED LOCATIONS RECEIVING OVER 2 INCHES OF TOTAL RAINFALL DURING THIS TIME PERIOD. THUS FLASH FLOODING IS POSSIBLE FOR A FEW LOCATIONS...ESPECIALLY AROUND LOW WATER CROSSINGS AND POOR DRAINAGE AREAS. WIND GUSTS OF AT LEAST 50 MPH AND HAIL WILL ALSO ALSO BE POSSIBLE WITH A FEW STORMS...ESPECIALLY MONDAY THROUGH TUESDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ALSO EXPECTED WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TO REPORT HEAVY RAINFALLS...STRONG WINDS AND HAIL TODAY THROUGH TUESDAY. GRZYWACZ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
222 PM MDT SAT OCT 3 2015
NMZ415-416-032115-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
222 PM MDT SAT OCT 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO COUNTY UNTIL
315 PM MDT...
AT 222 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 10 MILES SOUTH OF GLENCOE...OR 16 MILES EAST OF RUIDOSO...
MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN OTERO
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3320 10532 3314 10542 3329 10554 3331 10551
3331 10532
TIME...MOT...LOC 2022Z 237DEG 46KT 3327 10540
TRIPOLIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
230 PM MDT SAT OCT 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 3 SSW EAST MESA 32.34N 106.74W
10/03/2015 M2.00 INCH DONA ANA NM EMERGENCY MNGR
CAR AND HOME DAMAGE. SKY LIGHTS BROKEN.
&&
EVENT NUMBER EPZ1500170
MLPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
246 PM MDT SAT OCT 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 3 ENE LAS CRUCES 32.33N 106.73W
10/03/2015 M1.50 INCH DONA ANA NM PUBLIC
PING PONG BALL SIZED HAIL REPORTED NEAR MOUNTAIN VIEW
HOSPITAL IN LAS CRUCES.
&&
EVENT NUMBER EPZ1500171
LANEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 255 PM MDT SAT OCT 3 2015 NMZ411-032145- SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM- 255 PM MDT SAT OCT 3 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONA ANA COUNTY UNTIL 345 PM MDT... AT 254 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON RADAR 23 MILES SOUTH OF CORRALITOS...OR 28 MILES WEST OF ANTHONY... MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KILBOURNE HOLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3179 10729 3199 10728 3213 10702 3179 10684 TIME...MOT...LOC 2054Z 217DEG 8KT 3197 10709 TRIPOLI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 258 PM MDT SAT OCT 3 2015 NMZ413-TXZ418>420-032145- SOUTHERN TULAROSA BASIN NM- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX- WESTERN EL PASO COUNTY TX-EASTERN/CENTRAL EL PASO COUNTY TX- 258 PM MDT SAT OCT 3 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND NORTHERN EL PASO COUNTIES UNTIL 345 PM MDT... AT 258 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON RADAR NEAR FORT BLISS...OR 5 MILES NORTHWEST OF EAST EL PASO...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EAST EL PASO... EL PASO... FORT BLISS... MONTANA VISTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3169 10634 3185 10651 3202 10617 3188 10606 TIME...MOT...LOC 2058Z 229DEG 10KT 3183 10637 TRIPOLI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
303 PM MDT SAT OCT 3 2015
NMZ413>417-032145-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
SOUTHERN TULAROSA BASIN NM-OTERO MESA NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
303 PM MDT SAT OCT 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 345 PM
MDT...
AT 302 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 8 MILES WEST OF PINON...OR 9 MILES SOUTHEAST OF TIMBERON...
MOVING NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TIMBERON...
PINON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3226 10570 3250 10587 3292 10536 3252 10535
3252 10526
TIME...MOT...LOC 2102Z 228DEG 10KT 3258 10554
TRIPOLIThe El Paso radar (KEPZ), 29 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail was reported near Fort Bliss.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605114.